MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS
Model Number MA60AC
Medical Device Problem Codes Break (1069); Off-Label Use (1494); Failure to Unfold or Unwrap (1669); Failure to Eject (4010)
Health Effect - Clinical Code Eye Injury (1845)
Date of Event 10/24/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A healthcare professional reported that during an intraocular lens (iol) implant procedure, the surgeon implanted an expired lens.The lens was removed from the patient's eye as it would not unfold in the eye.The procedure was completed on the subsequent day.Additional information was received stating that the iol did not unfold properly with insertion into the anterior chamber, and one haptic got stuck in the delivery cartridge, causing the haptic to break off.The surgeon did not perform any other maneuvers except cutting the company's iol optic into two halves to remove it through an enlarged clear corneal incision.The surgeon left the patient aphakic, stating that it was a better option than placing another iol in the sulcus.The surgeon decided it was wiser to leave the eye without a lens for better visualization with sulfur hexafluoride (sf6) gas in the vitreous.No harm was done to the patient, and the surgeon was able to insert a non-company aphakic artisan iol on the subsequent day.
 
Additional Manufacturer Narrative
A product was not returned for analysis; lens was discarded.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information provided in e.1., h.3., h.6.And h.11.An unspecified cartridge was indicated with a non-qualified viscoelastic.The company lens is qualified for use only in a company b or company c cartridge.It is unknown if the qualified cartridge was used.Information was not provided.It is unknown if a qualified cartridge and handpiece were used.The root cause for the reported complaint was most likely related to a failure to follow the instruction for use (ifu).The product was not returned.Information was provided that an expired lens was implanted on (b)(6) 2024; however the expiration date of the sample was (b)(6) 2024.The ifu instructs: examine the label on the unopened package for model, power, proper configuration, and expiration date.A non-qualified viscoelastic and unspecified cartridge were used.The ifu instructs: company foldable iols are qualified for use with an company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The ifu instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.The company 25.0 was removed and replaced with a non-company monofocal lens, diopter unknown.Information indicated that the lens was discarded at the facility and not available for return.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF MULTIPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20805994
Report Number1119421-2024-02343
Device Sequence Number21289736
Product Code HQL
UDI-Device Identifier00380652552622
UDI-Public(01)00380652552622(17)240331(11)190403(10)12702590(21)12702590040
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Model NumberMA60AC
Device Catalogue NumberMA60AC.250
Device Lot Number12702590
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/30/2024
Supplement Date Received by Manufacturer11/29/2024
02/03/2025
Initial Report FDA Received Date11/28/2024
Supplement Report FDA Received Date12/27/2024
03/04/2025
Date Device Manufactured04/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
APHAKIC ARTISAN REPLACEMENT IOL; PE-HALURON 1% VISCO-ELASTIC; SF6 GAS; UNSPECIFIED CARTRIDGE; UNSPECIFIED INJECTOR/HANDPIECE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale